Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 13, NWS Morristown, TN

July 11, 20194 counties in Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 11, 2019, 10:56 AM EDT for 4 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2019, 10:56 AM EDT (14:56 UTC)
Expired
Jul 11, 2019, 2:00 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Claiborne County, TN, Grainger County, TN, Hancock County, TN, Hawkins County, TN

The radar

The Knoxville radar (KMRX), 29 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.9 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WGUS54 KMRX 111456
FFWMRX
TNC025-057-067-073-111800-
/O.NEW.KMRX.FF.W.0013.190711T1456Z-190711T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
1056 AM EDT Thu Jul 11 2019

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  West central Hawkins County in east Tennessee...
  Southeastern Claiborne County in east Tennessee...
  Southwestern Hancock County in east Tennessee...
  Northeastern Grainger County in east Tennessee...

* Until 200 PM EDT.

* At 1054 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 2 to 2.5 inches of rain have 
  already fallen within portions of the warned area. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Bean Station, Howard Quarter, Thorn Hill, Treadway and Mooresburg. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3647 8322 3644 8316 3639 8317 3636 8320
      3635 8324 3636 8337 3635 8349 3639 8351
      3646 8350 3649 8337 3649 8329

$$

SR
1 follow-up statement
290 
WGUS74 KMRX 111751
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
151 PM EDT Thu Jul 11 2019

TNC025-057-067-073-111800-
/O.EXP.KMRX.FF.W.0013.000000T0000Z-190711T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawkins TN-Claiborne TN-Hancock TN-Grainger TN-
151 PM EDT Thu Jul 11 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL HAWKINS...SOUTHEASTERN
CLAIBORNE...SOUTHWESTERN HANCOCK AND NORTHEASTERN GRAINGER COUNTIES
WILL EXPIRE AT 200 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3647 8322 3644 8316 3639 8317 3636 8320
      3635 8324 3636 8337 3635 8349 3639 8351
      3646 8350 3649 8337 3649 8329

$$

SR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 10:39 AM EDT, 17 minutes earlier.

Area forecast discussion, Jul 11, 10:39 AM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1039 AM EDT Thu Jul 11 2019

.DISCUSSION...
Storms are continuing to increase in strength and coverage this
morning. Main threat to focus on today will be flooding, as these
storms are producing heavy rainfall. Precipitable water values
over the area are over 1.8 inches, and currently locations in the
closer to the Cumberland Plateau down towards Chattanooga are
around 2 inches. This is well over the 90th percentile and closer
to the daily max values... Basically this means that these storms
have a lot of moisture to work with and, even though they are
moving, they will be able to produce heavy rains over some areas.

Expect these storms to remain over the area through the rest of
the morning and into the afternoon/evening hours. At that time
there may be enough instability for some of the storms to pulse up
enough to cause strong winds, but the main threat through the day
is still going to be flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             90  74  88  72 /  70  50  60  40
Knoxville McGhee Tyson Airport, TN  87  72  87  70 /  60  40  50  30
Oak Ridge, TN                       87  72  88  70 /  60  40  50  30
Tri Cities Airport, TN              85  68  86  65 /  60  40  40  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

ABM
Hazardous weather outlook, Jul 11, 3:02 AM EDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
302 AM EDT Thu Jul 11 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120715-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
302 AM EDT Thu Jul 11 2019 /202 AM CDT Thu Jul 11 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Showers and thunderstorms today will be capable of producing
locally heavy rainfall, which may lead to flash flooding in some
spots. There is also a marginal risk of severe thunderstorms, with
downburst winds possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but spotters are encouraged
to submit any reports of severe weather through the web by going
to weather.gov/mrx/SpotterReports.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:43 AM EDTAreal Flood AdvisoryMRXClaiborne2 hr
Jul 11, 9:26 AM EDTAreal Flood AdvisoryMRXMcMinn, Monroe, Polk3 hr
Jul 11, 10:05 AM EDTAreal Flood AdvisoryMRXClaiborne, Grainger, Hancock3 hr
Jul 11, 11:35 AM EDTAreal Flood AdvisoryMRXCampbell, Claiborne, Grainger, Union3 hr
Jul 11, 1:40 PM EDTSpecial Weather StatementMRXKnox50 min
Jul 11, 2:36 PM EDTAreal Flood AdvisoryMRXCampbell, Claiborne, Grainger, Scott, Union3 hr
Jul 11, 4:26 PM EDTSpecial Weather StatementMRXScott49 min
Jul 11, 4:32 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Scott43 min
Jul 11, 5:09 PM EDTSpecial Weather StatementMRXAnderson51 min
Jul 11, 5:20 PM EDTAreal Flood AdvisoryMRXScott3 hr
Jul 11, 6:20 PM EDTAreal Flood AdvisoryMRXBledsoe3 hr
Jul 11, 7:27 PM EDTSpecial Weather StatementMRXBlount48 min
Jul 11, 7:41 PM EDTSpecial Weather StatementMRXPolk49 min

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.